Printer Friendly

Solving the puzzle: medications and your mouth.

SOLVING THE PUZZLE: MEDICATIONS AND YOUR MOUTH

Judy Miller couldn't figure itout. She brushed her teeth and flossed regularly. So why, she wondered, were her gums growing puffier and redder each day?

Her dentist didn't have the answer,either. He asked her all the routine questions and even inquired about any medication she might be taking. "I'm not taking anything,' Judy replied. "I'm healthy.'

Judy was lucky. Before her guminflammation grew worse, her dentist sent her to see Geraldine Ferris, a periodontist in Altamonte Springs, Florida. "If I didn't know better,' Dr. Ferris said, "I would say you're experiencing a classic reaction to oral contraceptives.'

"Oral contraceptives,' Judy echoed."Do you mean to tell me that my birth-control pills are causing my gum problems?' Dr. Ferris nodded. It wasn't the first time she had encountered a patient who regarded birth-control pills as a non-drug, not worth telling the dentist about.

"I see a lot of gingival effects fromthe birth-control pill,' Dr. Ferris says. "It's very common. A lot of women taking it experience some oral effects, but not everyone needs treatment.'

Dr. Ferris says birth-control pillscan cause inflammation to gums and loose teeth and worsen existing periodontal disease. "The superficial changes include bleeding, puffiness, inflammation, itchiness, and soreness,' she says. "In the later stages they can even include a loosening of the teeth. I've had a number of cases,' she adds, "where the reaction was dramatic enough that the patient had to change her brand of birth-control pill or take one with a lower hormone content.'

Unfortunately, the birth-controlpill is not the only medication that can adversely affect the oral cavity. Such other commonly used drugs as Dilantin (used to treat epilepsy), Procardia, and Cyclosporin A tend to create a fibrous tissue that, if untreated, can overgrow teeth in much the same manner that ivy overgrows a wall. Deep pockets caused by this overgrowth of gum tissue may lead to periodontal disease. Even antibiotics can cause adverse side effects, says Dr. Diane Stern, an oral pathologist in Fort Lauderdale Lakes, Florida. "Women taking such antibiotics or steroid medication as prednisone are all susceptible to yeast infections,' Dr. Stern says.

Another antibiotic, infection-fightingtetracycline, also has an oral drawback. Tetracycline given to a child whose primary teeth are still forming may cause permanent staining of the teeth, although the stains themselves may not become visible for several years afterward.

Probably the most commonside effect of medications is dry-mouth syndrome. Symptoms of dry-mouth syndrome, or lack of saliva, include a need to sip fluids frequently throughout the day or to keep a glass of water by the bedside and an inability to chew a dry cracker without a liquid to wash it down. A lack of saliva may not sound like a serious problem, but it is. "As blood is to the body, saliva is to the mouth,' explains Dr. Leo Sreebny, an oral pathologist and dry-mouth specialist of the School of Dental Medicine at the State University of New York at Stonybrook.

Saliva is not just water. It has in itmany important properties vital to maintaining the health of our mouths, and some medications can interfere with this role. For instance, saliva . . . --bathes the teeth and cleanses them of food particles;

--helps limit the growth of bacteriathat can cause cavities and periodontal disease;

--preserves and remineralizes theteeth by bathing them with calcium and phosphorus;

--moisturizes, lubricates, and protectsthe delicate mouth tissues;

--aids in the digestive process by initiatingthe enzymatic breakdown of food;

--provides the moisture needed to enablethe taste buds to do their job;

--helps you to swallow food.

Roger Summers learned the effectsof dry-mouth syndrome the hard way. A doctor had prescribed Elavil to treat Roger's depression. Roger suddenly discovered he was developing cavities. His dentist was perplexed about the cause of Roger's decaying teeth: Roger had been too embarrassed to tell his dentist about his medication.

Eighteen cavities later, Roger sawDr. Steebny. It didn't take Dr. Sreebny long to determine that Roger's problem stemmed from a decrease in his salivary flow, caused by Elavil, an antipsychotic drug. Roger's reluctance to tell his dentist about his medication resulted in numerous fillings --a loss of not only Roger's tooth enamel, but also his time and money.

"The mouth is not an isolatedarea,' Dr. Stern says. "It's part of the whole body. Whatever you are doing to the rest of your body can affect your mouth.'

So next time you see your dentist,don't forget to tell him what medications you are taking--it's important. Like a jigsaw puzzle, the whole picture can't be seen until you have all the pieces.
COPYRIGHT 1986 Saturday Evening Post Society
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1986 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:how medications can affect your mouth
Author:Senz, Laurie S.
Publication:Saturday Evening Post
Date:Nov 1, 1986
Words:767
Previous Article:Appliances that can save you money.
Next Article:Reward: celebrity wanted.
Topics:


Related Articles
Getting to the root of geriatric dental myths.
If drugs are drying your mouth....
It's really easy to damage your teeth.
Brushing, flossing and rinsing.
GEORGIA DENTAL ASSOCIATION PROVIDES DENTAL TIDBITS
First Rx Medication to Treat Canker Sores Aphthasol(TM) (amlexanox oral paste, 5%), Launched by Block Drug Corporation
Actiq Now Available Nationwide.
Canker Sores: The Uninvited Wedding Guest.
Lilly Launches New Disintegrating Formulation of Zyprexa.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters